Arkansas, 2020

Heat in Arkansas, August 16, 2020

August 16, 2020 · NWS SHV · 9 events in 9 counties and zones

An upper level ridge centered over Central Texas and Eastern New Mexico began to slowly slide back to the west on August 16th, as a weak cold front began to slide southeast across Southwest Arkansas, Northeast Texas, and Northern Louisiana. However, the combination of the upper ridge providing strong sinking motion, and compressional heating just ahead of the front over East Texas, Southeast…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge centered over Central Texas and Eastern New Mexico began to slowly slide back to the west on August 16th, as a weak cold front began to slide southeast across Southwest Arkansas, Northeast Texas, and Northern Louisiana. However, the combination of the upper ridge providing strong sinking motion, and compressional heating just ahead of the front over East Texas, Southeast Oklahoma, and Western Louisiana, resulted in temperatures climbing into the upper 90s to in excess of 100 degrees across these areas during the 16th. Little mixing of dewpoints occurred during this period of time as low level moisture pooled just ahead of the front, with resultant heat indices ranging from 105-110 degrees. These temperatures cooled slightly behind the weak mid-August cool front during the early morning hours of the 17th, providing slightly cooler but drier air through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 8:46 AM CST, 14 minutes earlier.

Area forecast discussion, Aug 16, 8:46 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
946 AM CDT Sun Aug 16 2020

.UPDATE...
Broad surface boundary paralleling I-20 will serve as the trigger
for convection later this afternoon with scattered showers and
thunderstorms possible across deep east Texas and north
Louisiana. Some strong storms may be possible across portions of
east Texas during the early evening.

A Heat Advisory remains in effect for the entire region as
temperatures are forecast to approach 100 degrees. May end up
chipping away some of the counties across southern Arkansas and
Oklahoma with the afternoon package if temperature and heat index
values respond to drier air that is forecast to filter in from
the north. /05/

&&

.PREV DISCUSSION... /issued 649 AM CDT Sun Aug 16 2020/

AVIATION...
For the 16/12z TAFs, patchy fog may affect a few locations for the
first few hours of the period, which may lead to MVFR/IFR
visibilities, particularly at KMLU and KELD. Isolated to scattered
showers and thunderstorms will be possible, especially across
Louisiana and East Texas, as a cold front moves across the region.
The best chances for rain should be at KTYR and KLFK, so VCTS was
inserted into those TAFs during the afternoon and early evening
hours. Rain chances should generally end by 17/06z.

CN

PREV DISCUSSION... /issued 416 AM CDT Sun Aug 16 2020/

SHORT TERM.../Today through Monday/

Another hot day is expected across the region. A cold front will
move south into the area during the day today. Ahead of the front,
compressional warming should help daytime high temperatures to
warm into the upper 90s and lower 100s across much of the area,
especially south of Interstate 20. Combined with the humidity,
heat index values should be well above advisory criteria areawide,
and many areas may see peak heat indices above 110 degrees F.
Therefore, the Heat Advisory was expanded to cover the entire
forecast area through early this evening.

There is considerable model disagreement in the PoPs over the
next 24 hours. Diurnal instability should be sufficient for
convection with the advancing cold front serving as a focus
mechanism. However, there really is no source of large scale
ascent until after 00z. Thus, the NAM/GFS/ECMWF don't depict much
QPF during the daytime hours. On the other hand, short-term CAMS
suggest scattered convection will develop around mid to late this
afternoon across East Texas and at least into Western Louisiana.
Given the instability in place, an isolated severe storm or two
with a threat for damaging winds cannot be completely ruled out.

While the best coverage for PoPs will be this afternoon, the
highest overall rain chances will likely be from early this
evening possibly into the very early morning hours across East
Texas. A weak shortwave embedded in the flow around a broad upper
ridge over the Western CONUS will move south across Oklahoma and
into Texas. This shortwave should result in more showers and
thunderstorms along the cold front during the nighttime hours.
However, rain chances will gradually decrease early Monday morning
as the front progresses southward.

Depending on the front's progress, isolated showers and
thunderstorms will still be possible across Deep East Texas Monday
afternoon as the shortwave trough will still be over Central
Texas. Daytime temperatures should be considerably cooler behind
the front on Monday...if low to mid 90s can be considered cool.

CN

LONG TERM.../Monday night through Saturday night/

Upper level ridging will build back into the region in wake of the
frontal passage, resulting in dry weather for Tuesday. A noticeably
less humid and slightly cooler airmass will remain over the region
on Tuesday as dewpoint temperatures will remain in the low to mid
60s across the region. Slightly cooler temps will also be in place
with morning lows in the upper 60s to low 70s along with highs in
the low to possibly mid 90s. By Wednesday, the previous frontal
boundary that has stalled across the Northern Gulf Coast will start
to move northward and upper ridging will shift westward out of the
region as a trough axis digs southward out of the Ohio Valley into
the lower Mississippi Valley.  Slight rain chances will return to
portions of our Deep East Texas and Central Louisiana zones during
the afternoon and evening hours on Wednesday as precip develops near
the returning frontal boundary. Rain chances will expand
northwestward into our eastern zones during the remainder of the
extended as an upper level low forms and cuts off within the trough
axis over the lower Miss Valley region. Convection will be at its
greatest coverage during peak heating hours, and should diminish
after sunset each evening. Temperatures should remain in the low to
mid 90s, with dewpoints holding in the upper 60s. This should keep
the region below Heat Advisory criteria through next weekend. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 100  73  94  70 /  20  10  10   0
MLU  97  69  92  68 /  20  10   0   0
DEQ  94  69  91  68 /  10   0   0   0
TXK  94  68  90  68 /  10   0   0   0
ELD  95  67  91  67 /  20   0   0   0
TYR 101  74  92  70 /  30  40  20   0
GGG 100  73  93  70 /  30  20  10   0
LFK 102  74  95  71 /  30  40  20   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

05/09
Hazardous weather outlook, Aug 16, 5:28 AM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
628 AM CDT Sun Aug 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
628 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Hot and humid conditions are expected today as temperatures climb
into the mid 90s to near 100 degrees. When combined with the high
humidity, heat indices will range from 105-110 degrees. Thus, a
Heat Advisory is in effect through 7 pm this evening. In addition
to the heat, isolated to widely scattered showers and
thunderstorms will be possible this afternoon into the evening
hours as a cool front moves through the region. An isolated strong
thunderstorm can not be ruled out, with locally gusty winds and
brief heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Drier air will move into the region in wake of the frontal
passage, reducing heat index readings below 100 degrees for the
upcoming work week. Rain chances to return to portions of the
region during the afternoon hours from Wednesday through the end
of the week as an upper low develops across the lower Mississippi
Valley. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heat. Local standard time, as filed.

Heat, Miller

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Miller forecast zone
Reported by
ASOS
Coordinates
33.312, -93.892 (the zone’s center; the record gives no point)

Heat, Little River

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Little River forecast zone
Reported by
ASOS
Coordinates
33.701, -94.234 (the zone’s center; the record gives no point)

Heat, Sevier

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Sevier forecast zone
Reported by
ASOS
Coordinates
33.997, -94.241 (the zone’s center; the record gives no point)

Heat, Howard

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Howard forecast zone
Reported by
ASOS
Coordinates
34.089, -93.993 (the zone’s center; the record gives no point)

Heat, Hempstead

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Hempstead forecast zone
Reported by
ASOS
Coordinates
33.735, -93.668 (the zone’s center; the record gives no point)

Heat, Nevada

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Nevada forecast zone
Reported by
ASOS
Coordinates
33.664, -93.307 (the zone’s center; the record gives no point)

Heat, Lafayette

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Lafayette forecast zone
Reported by
ASOS
Coordinates
33.241, -93.607 (the zone’s center; the record gives no point)

Heat, Columbia

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Columbia forecast zone
Reported by
ASOS
Coordinates
33.214, -93.227 (the zone’s center; the record gives no point)

Heat, Union

When
August 16, 9:00 AM CST to 6:00 PM CST
Where
Union forecast zone
Reported by
ASOS
Coordinates
33.171, -92.597 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908623, 908626, 908627, 908629, 908630, 908632, 908637, 908640, 908644.